Florida, 2013

Hail and Lightning Strike in Florida, July 13, 2013

July 13, 2013 · NWS MOB · 2 events in 2 counties and zones

Scattered strong thunderstorms developed during the late morning and afternoon hours across the western Florida Panhandle on July 13. A few storms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Scattered strong thunderstorms developed during the late morning and afternoon hours across the western Florida Panhandle on July 13. A few storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 13, 11:48 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 13, 11:48 AM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1248 PM CDT SAT JUL 13 2013

...HIGH WET MICROBURST RISK THIS AFTERNOON MAINLY WEST OF I-65...

.MESOSCALE UPDATE...THE LOCAL ATMOSPHERE HAS BECOME VERY UNSTABLE
OVER ALL OF INTERIOR SOUTHEASTERN MISSISSIPPI AND THE FAR WESTERN
PORTIONS OF SOUTHWESTERN ALABAMA (I.E., WEST OF I-65)AS MLCAPE
VALUES ON THE LATEST LAPS ANALYSES HAVE APPROACHED 3400 J/KG AND
SBCAPES ARE CURRENTLY NEAR 4000 J/KG. PLEASE CONSIDER THE WET
MICROBURST RISK AS HIGH FOR THIS AFTERNOON AS OUTFLOWS FROM
DEVELOPING STORMS OFF TO THE EAST MOVE SLOWLY WESTWARD AND INITIATE
LOCALLY SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND THROUGH THE
EARLY EVENING HOURS. SOME STORMS COULD PRODUCE WINDS BETWEEN 55 AND
60 MPH ON AN ISOLATED BASIS. /23 JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 13, 12:00 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
100 PM CDT SAT JUL 13 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-141200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
100 PM CDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

THIS AFTERNOON...THE LOCAL ATMOSPHERE HAS BECOME VERY UNSTABLE  OVER
ALL OF INTERIOR SOUTHEASTERN MISSISSIPPI AND THE FAR WESTERN
PORTIONS OF SOUTHWESTERN ALABAMA. THE WET MICROBURST RISK IS NOW
HIGH FOR THIS AFTERNOON AS OUTFLOWS FROM DEVELOPING STORMS OFF TO
THE EAST SLOWLY MOVE WESTWARD AND INITIATE LOCALLY SEVERE
THUNDERSTORMS THROUGHOUT  THE REMAINDER OF THE AFTERNOON AND INTO
THE EARLY EVENING HOURS. SOME STORMS COULD PRODUCE WINDS BETWEEN 55
AND 60 MPH ON AN ISOLATED BASIS.

PERIODS OF VERY HEAVY RAIN POSSIBLY LEADING TO SOME LOCALIZED
FLOODING...GUSTY STRAIGHT LINE WINDS AND FREQUENT LIGHTNING CAN ALSO
BE EXPECTED WITH THE STRONGER STORMS THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
EACH DAY THROUGH EARLY NEXT WEEK. THE BEST COVERAGE WILL OCCUR
DURING THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL...GUSTY STRAIGHT
LINE WINDS AND FREQUENT LIGHTNING WILL CONTINUE TO BE THE MAIN
THREATS WITH THE STRONGER STORMS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH THURSDAY.

GMZ630>635-650-655-670-675-141200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
100 PM CDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE MARINE AREA THROUGH TONIGHT...ESPECIALLY THIS AFTERNOON. PERIODS
OF VERY HEAVY RAIN...FREQUENT LIGHTNING...GUSTY STRAIGHT LINE WINDS
AND ISOLATED WATERSPOUTS WILL BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MODERATE TO OCCASIONALLY STRONG EASTERLY WIND FLOW MAY LEAD TO
HAZARDOUS CONDITIONS FOR SMALL CRAFT SUNDAY AND SUNDAY NIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE MARINE AREA THROUGH EARLY NEXT WEEK. PERIODS OF VERY HEAVY
RAIN...FREQUENT LIGHTNING...GUSTY STRAIGHT LINE WINDS AND ISOLATED
WATERSPOUTS WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS THROUGH
EARLY NEXT WEEK.

In the hours before

Special weather statement, Jul 13, 11:13 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1213 PM CDT SAT JUL 13 2013

FLZ003>006-131815-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-COASTAL OKALOOSA FL-
SANTA ROSA FL-
1213 PM CDT SAT JUL 13 2013

...A STRONG THUNDERSTORM WILL AFFECT WESTERN OKALOOSA...SOUTHERN
SANTA ROSA AND EASTERN ESCAMBIA COUNTIES IN NORTHWEST FLORIDA...
THROUGH 115 PM CDT...

AT 1211 PM CDT...A DEVELOPING STRONG THUNDERSTORM WAS LOCATED 6
MILES EAST OF BAGDAD...OR 5 MILES SOUTHEAST OF ROEVILLE...AND WAS
MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIDWAY...             WOODLAWN BEACH...     WHITING FIELD...
  TIGER POINT...        ROEVILLE...           POINT BAKER...
  PEA RIDGE...          MULAT...              HOLLEY...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 19 AND 47.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&
Special weather statement, Jul 13, 11:16 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1216 PM CDT SAT JUL 13 2013

ALZ064-FLZ002-131815-
COASTAL ESCAMBIA FL-LOWER BALDWIN AL-
1216 PM CDT SAT JUL 13 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...SOUTHWESTERN ESCAMBIA COUNTY IN NORTHWEST
FLORIDA...THROUGH 115 PM CDT...

AT 1211 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF FOLEY...OR 5 MILES SOUTHWEST OF ELBERTA...AND MOVING SOUTHWEST AT
5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PERDIDO BEACH...      ORANGE BEACH...       GULF SHORES...
  SUMMERDALE...         MAGNOLIA SPRINGS...   FOLEY...
  ELBERTA...            BON SECOUR...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&

The radar

The Mobile radar (KMOB), 104 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Santa Rosa

When
July 13, 12:11 PM CST
Where
Santa Rosa County, 0.59 mi W of Pace
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.600, -87.160

Lightning struck a residence. One person was injured.

Hail, Escambia

When
July 13, 12:30 PM CST to 12:34 PM CST
Where
Escambia County, 1.38 mi WSW of Belleview
Measured
1 in hail
Reported by
Public
Coordinates
30.460, -87.320

Hail to the size of pennies and quarters was reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472094, 472095.